Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 282, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2016, 1:37 AM CDT for Red Willow County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2016, 1:37 AM CDT (06:37 UTC)
- Expired
- Jul 7, 2016, 2:00 AM CDT
- In force
- 23 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Red Willow County, NE
The radar
The Goodland radar (KGLD), 143 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2862 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1697 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 28.9
The text
As transmitted.
986 WUUS53 KGLD 070637 SVRGLD NEC145-070700- /O.NEW.KGLD.SV.W.0282.160707T0637Z-160707T0700Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 137 AM CDT THU JUL 7 2016 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN RED WILLOW COUNTY IN SOUTHWESTERN NEBRASKA... * UNTIL 200 AM CDT * AT 136 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF DANBURY...OR 11 MILES SOUTHEAST OF MCCOOK...MOVING EAST AT 25 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... DANBURY AND LEBANON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4001 10019 4003 10051 4021 10052 4025 10020 TIME...MOT...LOC 0636Z 265DEG 20KT 4013 10042 HAIL...1.25IN WIND...<50MPH $$ DLF
2 follow-up statements
491 WWUS53 KGLD 070648 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 148 AM CDT THU JUL 7 2016 NEC145-070700- /O.CON.KGLD.SV.W.0282.000000T0000Z-160707T0700Z/ RED WILLOW NE- 148 AM CDT THU JUL 7 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTHEASTERN RED WILLOW COUNTY... AT 147 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF LEBANON...OR 16 MILES EAST OF MCCOOK...MOVING EAST AT 25 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN RED WILLOW COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4006 10019 4006 10042 4021 10043 4025 10020 TIME...MOT...LOC 0647Z 261DEG 23KT 4015 10031 HAIL...1.25IN WIND...<50MPH $$ DLF
324
WWUS53 KGLD 070657
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
157 AM CDT THU JUL 7 2016
NEC145-070706-
/O.EXP.KGLD.SV.W.0282.000000T0000Z-160707T0700Z/
RED WILLOW NE-
157 AM CDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RED WILLOW COUNTY
WILL EXPIRE AT 200 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4006 10019 4006 10042 4021 10043 4025 10020
TIME...MOT...LOC 0651Z 265DEG 20KT 4015 10031
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 12:27 AM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 7, 12:27 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1127 PM MDT WED JUL 6 2016 .UPDATE... Issued at 1126 PM MDT Wed Jul 6 2016 An area of convection has re-developed across Nebraska counties moving east and is skirting the northern tier of Kansas counties. Have added scattered showers and thunderstorms to overnight forecast as a result. At this time anticipating most activity will be along and north of highway 36 and will remain sub-severe but will continue to monitor radar trends. && .SHORT TERM...(This evening through Thursday) Issued at 205 PM MDT Wed Jul 6 2016 Tonight...models bringing a weather disturbance and increase in 700- 300mb moisture into far eastern Colorado right now then move it quickly across the remainder of the area during the evening hours. Precipitable water values are quite a bit lower compared to yesterday so should have a bit less heavy rain/flash flood threat. Primary threats will be strong outflow winds and large hail. Winds veer to the northwest by sunrise Thursday morning across nearly all of the area as some cooler air moves in. Low temperatures range in the mid 50s to low 60s for far eastern Colorado and low to upper 60s (possibly 70) east of the CO/KS border...mildest in the Norton to Hill City areas. One item to watch is possibility of stratus moving in from the northeast reaching a line from Trenton to near Hill City. NAM most AGGRESSIVE while the GFS shows nothing of it. Thursday...outside of possible morning stratus across the far east should see a sunny sky. Northwest winds in the 10 to 15 mph range with a few higher gusts expected along with slightly cooler temperatures by some 5 degrees or so for many. Further south and east similar temperatures expected compared to today (Wednesday) if not a degree or two hotter. Currently have low to mid 90s for far eastern Colorado with mid to upper 90s east of the border. Could see a few century readings around Hill City. No precipitation expected. .LONG TERM...(Thursday night through Wednesday) Issued at 207 PM MDT Wed Jul 6 2016 The models are showing many days with precipitation/storms during the extended period. Beginning with Thursday night, it is expected to be dry due to the fairly zonal upper level flow, then a ridge begins to move in from the west. To note, the new model run of the European has some PoPs across portions of the CWA; but I am not sure that will play out to be correct, seeing that every other model has it dry. One thing on Thursday night into Friday is that a cold front is going to move over the CWA from the north and should dry the region out and bring cooler temperatures Friday. The ridge will begin to move into the CWA Thursday night/Friday and will stay over the region through Saturday; then another trough beings to move towards the area. Friday and Saturday are looking to be fairly similar with precipitation chances. On Friday, chances for precipitation will mainly be in the evening and overnight hours; with slight chances in the afternoon. The NAM shows an embedded shortwave at 700 mb that will move over the region with CAPEs around 2500-3000 J/kg, bulk shear up to 50 kts and 850-500 mb lapse rates at 7+ J/km will create a favorable environment for potential storm development. The GFS shows the precipitation more widespread in the overnight period. For Saturday, there could be some lingering precipitation in the morning due to the exiting shortwave but the main focus will be in the evening and overnight hours when another shortwave moves over the region. The GFS and European agree for the most part but the European has more widespread precipitation starting earlier around 00Z, whereas the GFS has it starting around 06Z. Overall though, CAPEs are 2500-3000 J/kg and 850-500 mb lapse rates are 7+ C/km (bulk shear is not impressive though), these will help with the potential for storm development over the region. Sunday, the ridge is starting to move east out of the region and a trough is starting to move towards the CWA from the northwest. As the trough gets closer it could bring some precipitation to the region in the afternoon and evening, but this all depends on the placement of the trough. The current model runs disagree on placement; the European is a little more progressive than the GFS which allows for some PoP chances earlier in the evening. Monday, could see some storms on the eastern side of the CWA as a frontal boundary moves over that area from the low pressure to the north. Timing and exact location for storm chances are still questionable at this time; it will primarily have to do with the placement of the low pressure. The GFS has it over east central Montana and the Euro has it more in northeast Montana; but both models have precipitation in the east at this time. Tuesday and Wednesday are up in the air at this point. This is because the GFS has the region dry but the European has PoP potential each day due to a ridge moving into the region a little quicker. The European also has shortwaves moving over the region allowing moisture from the Gulf of Mexico to move north into the area. Kept slight PoPs on Tuesday for now but will keep an eye on it. Temperatures are expected to drop Friday into the upper 80s to low 90s but will increase into the low to mid 90s for the remainder of the period. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1126 PM MDT Wed Jul 6 2016 KGLD: VFR through TAF period. Overnight convection is expected to remain north and east of terminal. Surface winds will be southeast for most of the night then become west and northwest Thursday morning. KMCK: VFR through the TAF period with scattered shra/tsra through 10Z with cigs AOA FL050. After 10Z mainly scattered mid clouds around FL100. Surface winds will remain light and variable overnight becoming northwest Thursday morning. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && UPDATE...DLF SHORT TERM...99 LONG TERM...CLT AVIATION...DLF
Hazardous weather outlook, Jul 6, 11:35 AM CDT, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT WED JUL 6 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1035 AM MDT WED JUL 6 2016 /1135 AM CDT WED JUL 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A WEATHER DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE WEST THIS AFTERNOON AND EVENING PRODUCING STRONG TO POSSIBLY SEVERE THUNDERSTORMS. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 6, 9:16 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 7 NNW STRATTON NE 40.25N 101.27W
07/06/2016 M58 MPH HITCHCOCK NE TRAINED SPOTTER
&&
TLYNCHSpecial weather statement, Jul 6, 9:21 PM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 921 PM CDT WED JUL 6 2016 KSZ001-002-070230- CHEYENNE KS-RAWLINS KS- 921 PM CDT WED JUL 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAWLINS AND NORTHEASTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS UNTIL 930 PM CDT... AT 921 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF MCDONALD...OR 11 MILES SOUTHEAST OF BENKELMAN...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BEARDSLEY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN KANSAS. LAT...LON 3999 10108 3980 10119 3981 10158 4000 10152 TIME...MOT...LOC 0221Z 280DEG 23KT 3990 10142 JRM
Special weather statement, Jul 6, 9:32 PM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 932 PM CDT WED JUL 6 2016 KSZ002-070245- RAWLINS KS- 932 PM CDT WED JUL 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAWLINS COUNTY UNTIL 945 PM CDT... AT 931 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHEAST OF MCDONALD...OR 13 MILES NORTHWEST OF ATWOOD...MOVING EAST AT 50 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BEARDSLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN KANSAS. LAT...LON 3999 10108 3980 10119 3981 10140 4000 10141 TIME...MOT...LOC 0231Z 269DEG 43KT 3995 10124 JRM
Local storm report, Jul 6, 10:00 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND GST 2 NE MCCOOK 40.22N 100.59W
07/06/2016 M62 MPH RED WILLOW NE ASOS
MEASURED AT MCCOOK AIRPORT
&&
JMARTINSpecial weather statement, Jul 6, 10:54 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1054 PM CDT WED JUL 6 2016
NEZ081-070415-
RED WILLOW NE-
1054 PM CDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RED WILLOW COUNTY
UNTIL 1115 PM CDT...
AT 1054 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LEBANON...OR 18 MILES SOUTHEAST OF MCCOOK...MOVING EAST AT 45
MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEBANON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHWESTERN KANSAS...AND SOUTHWESTERN NEBRASKA.
LAT...LON 4000 10019 4000 10035 4001 10040 4015 10036
4017 10019
TIME...MOT...LOC 0354Z 268DEG 41KT 4007 10032
JRMSpecial weather statement, Jul 7, 1:31 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1231 AM MDT THU JUL 7 2016 NEZ079>081-070730- DUNDY NE-RED WILLOW NE-HITCHCOCK NE- 1231 AM MDT THU JUL 7 2016 AT 1227 AM MDT/127 AM CDT/...DOPPLER RADAR WAS TRACKING A NARROW LINE OF SHOWERS AND THUNDERSTORMS STRETCHING EAST TO WEST FROM NEAR BENKELMAN TO SOUTH OF INDIANOLA. THESE STORMS ARE MOVING VERY SLOWLY EAST AND PRODUCING LOCALLY HEAVY RAINFALL. PRECIPITATION IS EXPECTED TO CONTINUE FOR ANOTHER 1-2 HOURS, MAINLY OVER HITCHCOCK AND RED WILLOW COUNTIES. LOCATIONS IMPACTED INCLUDE... MCCOOK...BENKELMAN...TRENTON...CULBERTSON...INDIANOLA...STRATTON AND BARTLEY. LAT...LON 4004 10160 4023 10161 4026 10020 4006 10020 TIME...MOT...LOC 0627Z 265DEG 38KT 4012 10140 DLF
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:07 PM CDT | Special Weather Statement | GLD | Dundy | 38 min |
| Jul 6, 8:29 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 46 min |
| Jul 6, 8:43 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 47 min |
| Jul 6, 9:24 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 66 min |
| Jul 6, 9:53 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 52 min |
| Jul 6, 10:54 PM CDT | Special Weather Statement | GLD | Red Willow | 21 min |
| Jul 7, 1:31 AM CDT | Special Weather Statement | GLD | Hitchcock, Red Willow | 59 min |
| Jul 7, 1:54 AM CDT | Flash Flood Warning | GLD | Hitchcock, Red Willow | 3 hr |
| Jul 7, 2:45 AM CDT | Special Weather Statement | GLD | Red Willow | 15 min |
| Jul 7, 6:27 PM CDT | Special Weather Statement | GLD | Dundy | 33 min |
| Jul 7, 6:44 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 46 min |
| Jul 7, 6:52 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.